Ms. T is a 33 year old woman with a history of recurrent depression who is 32 weeks    pregnant with her first pregnancy.  She has remained on her citalopram (Celexa) throughout pregnancy and has been well.  Her gynecologist has encouraged her to enquire about coming off the Celexa prior to delivery in order to avoid symptoms of neonatal distress.  What should she do?

Increased muscle tone, jitteriness, sleep disturbance, irritability, trouble feeding, and respiratory distress have been reported as a potential neonatal distress syndrome related to exposure to serotonin reuptake inhibitors (SSRIs) late in pregnancy.  It is estimated that between 25-30% of infants exposed to SSRIs are at risk for this syndrome.  The average duration of symptoms reported is 48 hours.  No treatment intervention is required.

Follow-up studies have shown that at 2, 4, 6, and 8 months exposed infants are indistinguishable from control infants without known exposure.  It has been argued whether the syndrome is a withdrawal syndrome or merely the presence of medication in an immature nervous system.  Despite the fact that these symptoms occur in a minority of cases and are relatively mild and self-limited, the FDA issued a warning in 2004 recommending that “physicians consider a taper” of drug prior to delivery.

A recent article from Oberlander and colleagues, who had published several of the original articles on the subject of these neonatal symptoms, sought to examine whether stopping medication two weeks prior to delivery would change the risk for respiratory distress.  Thus, if the mechanism for the poor neonatal outcomes were either discontinuation (withdrawal) or toxicity (too much in a tiny nervous system), tapering the dose before the last two weeks should greatly reduce the occurrence of the above symptoms.

In this study, there was not a decrease in symptoms among neonates who experienced a ‘washout period’.  This may mean that another mechanism is responsible for the distress syndrome.  The authors suggest that perhaps a neurobiological disturbance potentially caused by maternal illness or SSRI exposure earlier in the pregnancy may be responsible.  They conclude that “reducing late third trimester exposure would not substantially influence the neonatal outcomes that we measured.”

For Ms. T, this study indicates that tapering medication prior to delivery may not be the best option.  Tapering medication does not appear to decrease the risk of neonatal symptoms; however, this tapering strategy may increase the risk of illness relapse during the postpartum period, a time of increased vulnerability for women with histories of mo0d and anxiety disorders.

Kim Pearson, MD